Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS North Platte, NE

May 27, 2002Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2002, 8:45 PM CDT for Lincoln County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 8:45 PM CDT (01:45 UTC)
Expired
May 27, 2002, 9:45 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2225 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 280145
SVRLBF
NEC111-280245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 945 PM CDT...

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 15 MILES NORTH OF NORTH PLATTE TO 8 MILES SOUTHEAST
  OF DICKENS...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
  STAPLETON TO 17 MILES NORTHEAST OF HAYES CENTER...MOVING EAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER NORTH PLATTE AT 855 PM CDT...
  OVER MAXWELL AROUND 910 PM CDT...
  OVER BRADY AROUND 930 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4136 10114 4074 10112 4076 10029 4139 10029

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:35 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 27, 3:35 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON MAY 27 2002

...SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING MAIN CONCERN...

THE THREAT FOR SEVERE WEATHER WILL EXIST AGAIN THIS AFTERNOON AND
THIS EVENING ACROSS A MAJORITY OF THE CWA.  ABUNDANT SUNSHINE
THROUGHOUT THE DAY HAS ALLOWED SURFACE-BASED TEMPERATURES TO CLIMB
STEADILY TO AROUND 80 DEGREES IN MOST LOCATIONS.  EAST TO SOUTHEAST
WINDS CONTINUE TO ADVECT LOW LVL MOISTURE INTO THE AREA WITH
DEWPOINTS IN THE MID 50S TO LOWER 60S.  SURFACE-BASED LAPS CAPE
VALUES AT 19Z RANGE FROM 1500 J/KG NORTHERN PORTIONS TO 2800 J/KG
SOUTH.

LOW LEVEL CONVERGENCE IN EASTERN WYOMING HAD INDUCED THUNDERSTORM
DEVELOPMENT IN WEAK CAP REGIME.  THESE STORMS WILL TRACK EAST AT
AROUND 20 MPH INTO SVR TSTMS WATCH #345 ACROSS WESTERN NEBRASKA THIS
AFTERNOON AND EARLY EVENING.  AXIS OF H85 DEWPOINTS OF 8-12C EXTENDS
FROM NORTH CENTRAL KANSAS TO WESTERN CHERRY COUNTY...PROVIDING
ADEQUATE MOISTURE FEED INTO WATCH AREA.  CU FIELD DEVELOPMENT
PROGRESSIVELY UNDERWAY ACROSS THE NORTHWEST PORTION OF CWA.
FREEZING LEVEL NEAR 10K FT AGL AND STRONG UPDRAFTS SUPPORT LARGE
HAIL DEVELOPMENT...WHILE DRY MICROBURST DAMAGING WINDS POSSIBLE IN
THE WESTERN PORTION OF THE WATCH AREA WHERE DEWPOINTS ARE IN THE
LOWER 40S.

CONVECTION WILL INCREASE IN COVERAGE AND INTENSITY ACROSS THE
NORTHERN PORTION OF CWA DEVELOPING INTO A CONVECTIVE COMPLEX THAT
WILL MOVE EAST EARLY THEN SOUTHEAST OVERNIGHT.  INCREASING LOW LVL
JET COULD LEAD TO THUNDERSTORM DEVELOP PAST MIDNIGHT ACROSS THE
EASTERN PORTION OF CWA.

BOUNDARY LAYER MOISTURE TUESDAY/TUESDAY NIGHT...INCREASING
INSTABILITY IN THE AFTERNOON AND REMAINING OUTFLOW BOUNDARIES SHOULD
BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT.  WILL KEEP THUNDERSTORMS
IN FORECAST FOR THE SECOND AND THIRD PERIODS...AND IN THE EASTERN
PORTIONS FOR WEDNESDAY.  NO MAJOR CHANGES TO THE REMAINDER OF THE
FORECAST...BUT DID INTRODUCED A CHANCE OF THUNDERSTORMS DAY SEVEN
WITH UPPER TROUGH MOVING OVER NORTHERN PLAINS PER MRF.

.LBF...NONE.

44

In the hours before

Local storm report, May 27, 6:02 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
602 PM CDT MON MAY 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    1 E ELI                   NE   1.00 HAIL
05/27/02   CHERRY                         REPORTED BY PUBLIC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:27 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson48 min
May 27, 7:33 PM CDTSevere Thunderstorm WarningLBFCherry57 min
May 27, 7:37 PM CDTTornado WarningLBFHooker38 min
May 27, 8:07 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas23 min
May 27, 8:19 PM CDTSevere Thunderstorm WarningLBFLincoln56 min
May 27, 8:33 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas42 min
May 27, 10:28 PM CDTSevere Thunderstorm WarningLBFCuster32 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningLBFFrontier34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.